Since rare but severe clotting was seen in some people following vaccination with AstraZeneca’s Covid-19 vaccine, researchers worldwide have been grappling to understand why the clotting syndrome, known as “thrombosis with thrombocytopenia” (clotting with a low platelet count), occurs.
Most cases of these clots occurred in veins in the brain (a condition called cerebral venous sinus thrombosis, or CVST), though some occurred in other veins, including those to the abdomen (splanchnic vein thrombosis). It has a high death rate.
Evidence is growing that the vaccine is causing this rare clotting syndrome. So what happens in those affected and, more importantly, why?
What do we know about this syndrome?
Platelets are cells that usually help to stop bleeding by clumping together to form a blood clot. In AstraZeneca vaccine recipients affected by this rare clotting syndrome, the number of platelets drops. A unique immune system reaction occurs involving the remaining platelets and white blood cells, and it is this reaction that makes the blood more clumpy, leading to clotting.
The condition is very similar to another relatively rare but serious clotting condition caused by the use of a blood thinner called heparin. In both heparin use and administration of the AstraZeneca vaccine, the rare clotting disorder appears within two weeks, usually between day four and 20.
In those affected after being given heparin, the immune system makes antibodies to a complex of heparin and a protein called “platelet factor 4”, triggering this dangerous clotting. Those affected by the syndrome after receiving the AstraZeneca vaccine also have the same complex, with antibodies to platelet factor 4 in their plasma.
What’s causing this clotting?
Dr Jose Perdomo, a senior research officer in the haematology research unit at the University of New South Wales St George and Sutherland clinical school, said: “We know what’s happening, but the ‘why’ is not known.”
He said much is still unknown about why heparin-induced thrombocytopenia occurs, and that condition was first reported in the 60s. The exact mechanism causing the vaccine-induced thrombosis with thrombocytopenia may never be known, he said.
But there are some theories.
“One is that some people are already predisposed to this condition because of previous bacterial or viral infections,” Perdomo said.
That’s because infections can lead the body to produce what is called cell-free DNA, which is basically extracellular DNA from dying cells in the blood (though cell-free DNA can also derive from normal cells).
“That DNA somehow behaves like heparin – that the molecule, in this case DNA, can form complexes with the protein called platelet factor 4,” Perdomo said. “That complex is the one that gives rise to antibodies which see this complex as an invading bacteria. Once that complex is there, you have all these reactions including the activation of clotting for example.”
Perdoma said one theory as to why the vaccine is triggering that antibody response against platelet factor 4 is that the AstraZeneca vaccine has DNA in it. “So that DNA in some people can get into the circulation and trigger these same complexes,” he said. “But that is just speculation and hasn’t been shown to be the case yet.”
The other theory is that there may be some people predisposed to developing inflammation from the vaccine. That inflammation will lead to the production of cell-free DNA, and then the formation of the immune complex that leads to clotting.
“What we know is the final complex is the same. That is, antibodies are being produced against platelet factor 4. And that complex is what activates platelets and other blood cells to form clots,” Perdoma said.
What other theories are being investigated?
A report from the European Medicines Agency (EMA) stated that all possible options should be taken into consideration, such as possible quality defects or impurities in vaccine batches or matter introduced during the administering of the vaccine.
How much of a risk factor is age?
Perdomo said there are some differences between the heparin-induced and vaccine-induced clotting conditions, and age seems to be one of them. Usually, the older you are, the more susceptible you are to heparin-induced thrombocytopenia, Perdomo said.
With the vaccine-induced syndrome, it appears people aged under 50 are more likely to be affected.
“In one cohort studied of people who had this reaction after the vaccine, everyone affected, except one person, was under 50,” Perdomo said. “Everyone else was age 49 and under. So in the case of the vaccine, it seems more likely younger people will have an overactive immune system. It’s unusual because in all the other cases of this kind of thrombosis it’s the older population that’s at higher risk.”
However, it is not yet certain age is a risk factor. A small number of cases have been reported in older adults. While there have been more reports in women, this may be because more vaccine doses have been given to women given that they are more likely to work in high-risk healthcare positions, such as nursing.
“However, there have now been a lot of Covid-19 vaccinations in older people,” Perdomo said. “Many countries, though, have not been looking closely at everyone yet, so that’s why we only have reports from a few countries and why we can’t be confident what the incidence is in certain age groups or overall.”
Another difference between the syndrome induced by heparin and the vaccine is that ongoing heparin therapy seems to trigger the reaction. The vaccine, in contrast, triggers the reaction after a single dose. A report from the EMA says the mechanism causing the reaction must therefore be different, or that affected patients had somehow been exposed to whatever was triggering the antibody response before.
You can read about symptoms to watch out for here.
How common is this clotting?
According to the Australian Technical Advisory Group on Immunisation (Atagi), a group of independent medical experts who advise the health minister, studies have suggested it occurs in approximately four to six people in every one million. However, higher rates have been reported in Germany and some Scandinavian countries.
A statement from Atagi said: “There is currently uncertainty in, and different reported rates of risk, for this adverse event.”
Do we have any tests to detect it?
Yes. There is a test people can be given after vaccination to see if they have antibodies against platelet factor 4 in their plasma. It also means doctors can tell if a patient has this specific rare type of clotting, as opposed to other less dangerous types of clotting that can occur in the general population even without the vaccination.
“This test will help with treatment, because we know what not to do,” Perdomo said. “When these vaccine cases were first seen, doctors were treating them as normal clotting patients, and that’s not the way to treat this extreme reaction.”
The Thrombosis and Haemostasis Society of Australia and New Zealand has produced guidelines on detection and management of clots after vaccination, which will further improve safety.
Is there proof the vaccine causes it?
“We still can’t say absolutely for sure, but all the evidence is pointing in that direction,” Perdomo said. “We are still testing the Australian case. But all the cases have these platelet factor 4 antibodies without any exposure to heparin, and the vaccine seems to be the only link between the cases.”
Is this clotting seen with any other Covid-19 vaccines?
Prof Jim Buttery, head of epidemiology and signal detection at the Victorian immunisation safety service, said that of the more than 70m Pfizer doses given globally, there had been only two reports of cerebral venous sinus thrombosis, both in the US. However, neither of those cases had the low platelets seen in the AstraZeneca cases.
The EMA is investigating four cases potentially linked to the Johnson & Johnson one-dose Covid-19 vaccine, but this is in its early stage and there is very little information. Like the AstraZeneca vaccine, the J&J jab is a viral-vector vaccine that uses a harmless virus, known as an adenovirus, to trick cells into making the spike protein of the Covid-19 virus.
“AstraZenca remains the one where we think it’s likely that this clotting is a rare but real side effect of the vaccine,” Buttery said.
Prof Nikolai Petrovsky, from the College of Medicine and Public Health at Flinders University, said it has yet to be determined whether the clotting syndrome is being driven by the novel chimpanzee adenovirus being used for the vaccine, or by some other ingredient in the vaccine.
“Hopefully this question will now be the subject of intense scientific investigation,” he said.
This content first appear on the guardian